Augmentin Diarrhea: How Does Antibiotic Disrupt Gut Balance?

Dinesh Patel
Medically reviewed by
Dr. Kaushal

Review medical content on WOW Rx Pharmacy, so that accurate drug use information is easily accessible to everybody.
Dr. Akansha is a licensed Clinical Pharmacologist. She possesses remarkable knowledge in Pharmacovigilance, prescription analysis, drug information, and drug safety services. Additionally, she is a keen learner and an educator.

Last Updated:

Digestive disturbance after antibiotic use


Augmentin, a widely prescribed antibiotic, is known for its effectiveness in treating various bacterial infections. However, like many antibiotics, it can bring about an unpleasant side effect like stomach pain, nausea, or, most commonly, Diarrhea. 

While effective in combating infections, Augmentin can disturb the natural bacterial balance in the gut, causing digestive issues. About 9% of people taking Augmentin may experience Diarrhea. This common side effect can range from mild to severe and may impact daily life. 

This article will look at Augmentin diarrhea, its prevalence, potential causes, and approaches for managing Diarrhea induced by this antibiotic.

Does Augmentin cause Diarrhea

Diarrhea is a potential side effect associated with Augmentin, which is a combination medication containing Amoxicillin and Clavulanate. The incidence of Diarrhea with Augmentin varies depending on the dose.

Fact:
Around 14.5% of people taking the extended-release form of Augmentin may experience Diarrhea. 

Additionally, taking higher doses of Augmentin can make you more likely to have Diarrhea, but if you take it twice a day with a low dose, the chance of Diarrhea might go down. 

You can get the Augmentin 375   from WowRxPharmacy at reasonable prices. 

Augmentin Diarrhea causes

Augmentin-induced diarrhea can be caused by several factors. These include the alteration of gut flora, inflammation of the digestive tract, and the overgrowth of harmful bacteria like Clostridioides difficile (C. difficile). 

Understanding the underlying causes of Augmentin diarrhea is crucial for effective management and prevention of this uncomfortable and potentially debilitating side effect.

Gut bacteria composition

According to a 2022 study, the level of gut bacteria known as Ruminococcaceae strongly influences the likelihood of developing Diarrhea after taking Augmentin. This family of bacteria plays a crucial role in maintaining gut health. 

It was found that individuals with lower levels of Ruminococcaceae in their gut were more likely to experience Diarrhea following antibiotic treatment. The study also suggests that individuals may be vulnerable to antibiotic-associated Diarrhea based on their gut microbiome composition.

Gut microbiota or microbiome refers to the microorganisms living in the digestive system. These microorganisms include over a thousand species of bacteria, viruses, fungi, and parasites. 

The role of C. difficile

In some rare cases, Diarrhea can also occur due to the overgrowth of Clostridium difficile (C. difficile) bacteria. When antibiotics disrupt the gut microbiota composition, C. difficile can grow unchecked because, normally, the different types of bacteria in the gut keep each other in check.

These bacteria produce toxins that damage the intestine’s lining, leading to inflammation and Diarrhea.

Interaction with alcohol

Drinking alcohol when you are on Augmentin can worsen the side effects like diarrhea. Augmentin works best without alcohol. But if you drink while taking it, it can mess up the balance of good bacteria in your stomach, causing diarrhea. So, it’s better to skip alcohol when you’re on Augmentin to avoid this problem.

Severe Augmentin Diarrhea symptoms

In the case of Clostridioides difficile, various symptoms of Diarrhea ranging from mild to severe occur which can include,

Warning:
It is important to promptly treat Diarrhea because of Clostridioides difficile. If not treated, the loss of fluids can cause the blood pressure to go down a dangerously low level. 

Augmentin watery diarrhea

When Augmentin disturbs the gut microbiota, it creates an environment where C. difficile can thrive. As a result, individuals may experience watery Diarrhea, typically occurring three or more times a day for more than one day. This Diarrhea is a hallmark symptom of mild to moderate C. difficile infection. 

Augmentin and bloody Diarrhea

In more severe cases, C. difficile infection can cause colon inflammation, forming patches of raw tissue that may bleed or produce pus. This can result in blood or pus in stool, which is a concerning symptom that indicates a more advanced stage of the infection. The inflammation and damage to the colon lining caused by C. difficile toxins, with disruption of gut flora by Augmentin, can cause bloody Diarrhea.

Diarrhea from Augmentin treatment

Experiencing diarrhea while taking Augmentin can be unsettling and interrupt your daily life. But it’s important to note that in many cases, it’s manageable with simple measures. Let’s explore some strategies to alleviate discomfort and ensure your well-being while on this medication.

Diet adjustments

Avoid dairy, fatty, and spicy foods while experiencing Diarrhea. Stick to a bland diet until symptoms subside.

Discontinue Augmentin

If Diarrhea occurs shortly after starting Augmentin, consider stopping the medication under the guidance of your healthcare provider.

Stay hydrated

Diarrhea can lead to dehydration, so drinking plenty of fluids is important to replace lost fluids. Water, clear broth, and electrolyte solutions like sports drinks or oral rehydration solutions can be helpful. 

Probiotics

Restoring gut balance with probiotic foods
Restoring gut balance with probiotic foods

Probiotics may restore the balance of gut bacteria disrupted by Augmentin. Probiotics, commonly found in yogurt, may aid in restoring healthy gut bacteria. However, consult your doctor before starting any probiotic regimen if you have a weakened immune system. 

Switch antibiotics

If Diarrhea persists and discontinuing Augmentin is not an option, your healthcare provider may consider switching to a different antibiotic with a lower risk of causing Diarrhea. Options such as Quinolones, Co-trimoxazole, or Aminoglycosides may be considered.

Anti-diarrhea medication

Over-the-counter remedies like Loperamide can help alleviate Diarrhea. However, it’s essential to consult your doctor before taking the medication. This precaution ensures the safety and efficacy of these medications related to Augmentin treatment. 

Conclusion

While Augmentin is highly effective in treating bacterial infections, it can sometimes lead to the unpleasant side effect of Diarrhea, which can range from mild to severe. The prevalence of Augmentin-induced Diarrhea varies depending on dosage and individual vulnerability. 

Recent studies suggest that the composition of the levels of Ruminococcaceae bacteria, may influence the likelihood of developing Diarrhea. Additionally, in rare cases, Diarrhea may be attributed to the overgrowth of Clostridium difficile bacteria. 

Managing Diarrhea induced by Augmentin involves various approaches. This includes diet adjustments, staying hydrated, taking probiotics, and switching to alternative antibiotics if necessary. 

Awareness of the potential side effects of Augmentin and proactive management strategies can help ease the impact of Diarrhea. 

Frequently Asked Questions

Why does Augmentin cause Diarrhea?

Augmentin can lead to Diarrhea due to its impact on the balance of gut bacteria. A recent study suggests that individuals with lower levels of gut bacteria known as Ruminococcaceae may be more prone to experiencing Diarrhea. Additionally, the overgrowth of Clostridium difficile bacteria can also cause Diarrhea. 

How to stop Diarrhea from Augmentin?

Several strategies can be employed to address Augmentin Diarrhea. Firstly, individuals can make dietary adjustments to being adequately hydrated. Probiotics, commonly found in yogurt, may help restore the balance of gut bacteria. However, if Diarrhea becomes severe, consulting a healthcare provider is advisable. 

Can I take anti-diarrhea medicine with Augmentin?

Generally, anti-diarrhea medication such as Loperamide can help slow down bowel movements and reduce the frequency of diarrhea. However, it’s advisable to consult with a medical professional before combining medications, especially if you’re unsure about potential interactions. 

Should I stop taking Augmentin if I have Diarrhea?

If Diarrhea occurs while taking Augmentin, seek medical advice before making any decisions about stopping the medication. Abruptly discontinuing antibiotics without supervision may compromise treatment effectiveness and contribute to antibiotic resistance. 

Citations:
WowRxPharmacy uses only high-quality sources while writing our articles. Please read our content information policy to know more about how we keep our content reliable and trustworthy.

More Articles Like This

Leave a Comment

Receive the latest articles in your inbox!